Illinois, 2023

Hail and Damaging Winds in Illinois, July 1 to 2, 2023

July 1 to 2, 2023 · NWS LSX · 13 events in 9 counties and zones

Even though an old outflow boundary was across southeast Missouri and the far southern portions of Illinois during the morning hours, the boundary dissipated, allowing 75+ dew points to surge north along the Mississippi River. As skies cleared the atmosphere was able to quickly destabilize.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Even though an old outflow boundary was across southeast Missouri and the far southern portions of Illinois during the morning hours, the boundary dissipated, allowing 75+ dew points to surge north along the Mississippi River. As skies cleared the atmosphere was able to quickly destabilize. Surface based CAPEs were in excess of 3000 J/kg with 40kts of 0 to 6km bulk shear. This combined with a shortwave trough that moved eastward across the region, produced strong to severe storms. There were numerous reports of damaging winds and some reports of large hail. There were three fatalities due to fallen trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 1, 1:23 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 1, 1:23 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
223 PM CDT Sat Jul 1 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 222 PM CDT Sat Jul 1 2023

Last nights thunderstorms that went over northern and central
Missouri and central Illinois produced an outflow boundary that at
16Z was located across southeast Missouri and the far southern
portions of Illinois. The outflow boundary has since dissipated,
allowing 75+ dew points to surge north along the Mississippi River,
keeping hot and humid conditions today along and south of the I-70
corridor.

Clouds this morning covered much of the CWA and limited late morning
destabilization. However, clearing has allowed for the atmosphere to
quickly destabilize. Along the clearing boundary, there is a surface-
based CAPE gradient with values in excess of 3000 J/kg, 40kts of 0-
6km bulk shear, and CIN quickly diminishing. An 18:30Z ACARS
sounding at STL are showing surface based CAPE values nearing 3000
J/kg.

To the west of us, ahead of a shortwave trough there is an area of
increased vorticity advection along with an area of surface
convergence that is traversing eastward. As this moves eastward, the
area of surface convergence will interact with the instability and
strong 0-6km bulk shear and will be more than enough to support
strong and severe thunderstorms this afternoon into the evening. The
main threats will be strong and damaging winds and large hail,
however a few brief tornados cannot be ruled out. The location of
the strong to severe thunderstorms will be along and south of the I-
70 corridor, including the St. Louis Metropolitan area where a
CAPE gradient is located. Because of this increased chance for
severe thunderstorms, a Severe Thunderstorm Watch is in effect
until 9PM this evening.

Overnight tonight, the shortwave trough and an upper low will make
its way into the Mid-Mississippi River Valley. This will help
finally push a surface low pressure system and its associated cold
front through the area by the overnight hours. With sufficient lift
from the cold front and increased upward vertical motion, there is
another chance of showers and thunderstorms overnight into tomorrow
morning. Instability overnight will be greatest in the southern
portions of the CWA with guidance indicating over 1500 J/kg. With
this instability and decent mid-level lapse rates, thunderstorms
will have the potential to become strong to severe.

Showers and thunderstorms are forecast to be out of the area by
Sunday afternoon, leaving dry and cooler temperatures to close out
the holiday weekend.

MMG/Carney

.LONG TERM...  (Monday through Next Saturday)
Issued at 222 PM CDT Sat Jul 1 2023

Briefly, in the medium range...Monday continues to look like it will
have the least chance for precip out of the next 7 days. Short wave
ridging builds over the Midwest ahead of another upstream short wave
trough, and this should suppress convection across our forecast
area.  The aforementioned trough drifts east across the Mid
Mississippi Valley on Tuesday, and though there isn't any obvious
surface boundary/trigger, there will probably be enough lift to
produce widely scattered showers and thunderstorms.  Currently,
CAPE/shear values are such that any storms that form will likely not
be particularly strong/organized, but they could certainly rain on a
few Independence Day Parades.  Deterministic guidance is now showing
a stronger/more robust short wave trough moving through the Midwest
Wednesday/Thursday which forces a stronger and better defined cold
front through our area during that time frame.  However LREF cluster
analysis still shows variance in timing and amplitude of the trough,
and while the Wednesday/Thursday period still looks most likely for
rain/thunderstorms confidence remains somewhat low on exactly when
the rain will occur, and how strong storms will be/how much rain
will fall.  PoPs fall off to chance/slight chance behind the front
on Friday/Saturday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1247 PM CDT Sat Jul 1 2023

Thunderstorms remain the primary aviation concern at least through
tonight. Scattered storms have already developed over southern
Missouri and these storms will move northeast through the
afternoon into east central Missouri and southwest Illinois. Wind
gusts in excess of 50kts and 1 inch diameter or greater hail will
be possible with these storms. Another area of scattered storms
is expected to develop over western Missouri during the evening
and move into central Missouri between 02-04Z. These storms are
expected to move east through the late evening into the overnight
hours across east central Missouri and southwest Illinois. Hail
will be the primary threat from this second area of storms.
Outside of the thunderstorms, an area of low MVFR ceilings is
expected to overspread much of the area late tonight into Sunday
morning as an upper level disturbance moves east across the
Mississippi Valley. Ceilings should gradually rise from late
Sunday morning into the afternoon.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     71  87  71  92 /  50  20   0  10
Quincy          68  83  66  89 /  30  40   5  10
Columbia        67  86  68  92 /  50  10   0  10
Jefferson City  68  89  68  94 /  50  10   0  10
Salem           70  85  66  90 /  60  40   5  10
Farmington      68  89  65  92 /  50  20   5  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 1, 2:00 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Sat Jul 1 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-022000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Sat Jul 1 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through the late evening and
again overnight. Storms have the potential to be severe with strong
and damaging winds in excess of 70 mph and hail in excess of 1 inch
in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible in a few areas through midday Sunday.
Chances for thunderstorms will return Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MMG/Carney

In the hours before

Local storm report, Jul 1, 9:12 AM CST, 5 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1012 AM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Tstm Wnd Dmg     2 SW Johannisburg       38.36N 89.68W
06/30/2023                   Washington         IL   Public

            Heavily-damaged outbuildings and barns.

&&

MRB

The radar

The Evansville,IN radar (KVWX), 130 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Washington

When
July 1, 2:25 PM CST
Where
Washington County, 0.51 mi NE of Dubois
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.225, -89.213

Thunderstorm Wind, Madison

When
July 1, 2:45 PM CST to 3:15 PM CST
Where
Madison County, 1.29 mi WNW of Madison to 0.78 mi E of Marine
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
38.688, -90.171

Widespread wind damage across Madison County. Numerous trees, tree limbs and power lines were blown down. A couple of power poles were snapped off as well. In Madison, a small market sustained moderate roof damage. In Collinsville, the false roof of a building that covered up the A/C units was blown off and tossed onto Route 66 below. Also, a nearby Catholic school gymnasium sustained moderate roof damage. The tree damage was reported in Madison, Granite City, Roxana, Collinsville, Edwardsville, Glen Carbon, Maryville, Troy and Marine.

Thunderstorm Wind, Jersey

When
July 1, 3:05 PM CST to 3:10 PM CST
Where
Jersey County, 2.43 mi N of Mc Clusky to 2.67 mi NNW of Delhi
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.065, -90.323

Thunderstorm winds blew down several large trees near the intersection of Lodi Road and Illinois Route 109. Further east some power lines were blown down along Crystal Lake Road just west of Range Line Road.

Thunderstorm Wind, Monroe

When
July 1, 3:10 PM CST
Where
Monroe County, 2.49 mi SE of Columbia
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.421, -90.173

Thunderstorm winds blew down several trees just southeast of Columbia.

Hail, Clinton

When
July 1, 3:12 PM CST to 3:20 PM CST
Where
Clinton County, 0.81 mi NNW of Carlyle to 3.75 mi WNW of Carlyle Res South
Measured
1 in hail
Reported by
Public
Coordinates
38.631, -89.373

Thunderstorm Wind, Clinton

When
July 1, 3:15 PM CST
Where
Clinton County, 3.21 mi SW of Keyesport
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.713, -89.306

Thunderstorm winds snapped a two foot diameter tree off near the base.

Thunderstorm Wind, Clinton

When
July 1, 3:25 PM CST
Where
Clinton County, Breese
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.620, -89.520

Thunderstorm winds blew down several large tree limbs in Breese.

Thunderstorm Wind, Randolph

When
July 1, 3:35 PM CST to 3:40 PM CST
Where
Randolph County, 1.72 mi SSW of Bremen to 0.69 mi WSW of Blair
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.949, -89.766

Thunderstorm winds caused major damage to the roof of the historic Mary's River Covered Bridge, about 2 miles southwest of Bremen. Also, a barn was destroyed about two miles south of Blair.

Hail, Calhoun

When
July 1, 3:41 PM CST
Where
Calhoun County, 0.35 mi SSE of Kampsville to 0.66 mi ESE of Kampsville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.295, -90.618

Thunderstorm Wind, Washington

When
July 1, 4:10 PM CST
Where
Washington County, 0.46 mi W of Ashley
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.330, -89.189

Thunderstorm winds blew down several trees, as well as numerous tree limbs around town.

Thunderstorm Wind, Marion

When
July 1, 4:30 PM CST to 4:35 PM CST
Where
Marion County, Salem to 2.05 mi SSE of Salem
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.630, -88.950

Thunderstorm winds blew down several large trees around town, as well as numerous tree limbs.

Thunderstorm Wind, St. Clair

When
July 1, 11:49 PM CST to 11:59 PM CST
Where
St. Clair County, 1.28 mi SSE of Venice to 0.25 mi SSW of Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.633, -90.160

Thunderstorm winds blew down numerous tree limbs in East St. Louis and in the vicinity of Our Lady of the Snows Shrine.

Thunderstorm Wind, Madison

When
July 2, 12:13 AM CST to 12:15 AM CST
Where
Madison County, 0.64 mi ENE of Pleasant Ridge to Maryville
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
38.723, -89.969

Thunderstorm winds blew down several large trees and numerous tree limbs in the Maryville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120092, 1125231, 1125244, 1125250, 1125254, 1125255, 1125252, 1125261, 1125236, 1125263, 1125266, 1125301, 1125302.